Alert archive / Missouri / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 174, NWS Kansas City, MO
NWS Kansas City, MO issued this severe thunderstorm warning at Jul 13, 2016, 12:58 PM CDT for 4 counties in Missouri. It was in force for 32 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 13, 2016, 12:58 PM CDT (17:58 UTC)
- Expired
- Jul 13, 2016, 1:30 PM CDT
- In force
- 32 min
- Issued by
- NWS Kansas City, MO
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 70.0 mph
Counties Chariton County, MO, Cooper County, MO, Howard County, MO, Randolph County, MO
The radar
The Pleasant Hill radar (KEAX), 151 km from the middle of the area, began a volume at 18:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 13, 1:04 PM CDT | TSTM WND DMG | 1 E Moberly, MO | LARGE TREE DOWN AND VARIOUS LARGE LIMBS FROM OTHER TREES. HEAVY RAIN. |
| Jul 13, 1:15 PM CDT | TSTM WND DMG | Moberly, MO | NUMEROUS TREES AND POWER LINES DOWN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 6 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 13, 11:14 AM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Topeka, KS (KFOE), launched 12:00Z, 6.0 hours before the alert went out and 266 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1665 J/kg
- Mixed-layer CIN
- -200 J/kg
- Mixed-layer LCL
- 1180 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 304 m²/s²
- 0-3 km storm-relative helicity
- 265 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.6
The text
As transmitted.
515
WUUS53 KEAX 131758
SVREAX
MOC041-053-089-175-131830-
/O.NEW.KEAX.SV.W.0174.160713T1758Z-160713T1830Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1258 PM CDT WED JUL 13 2016
THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
COOPER COUNTY IN CENTRAL MISSOURI...
RANDOLPH COUNTY IN NORTH CENTRAL MISSOURI...
HOWARD COUNTY IN CENTRAL MISSOURI...
SOUTHEASTERN CHARITON COUNTY IN NORTH CENTRAL MISSOURI...
* UNTIL 130 PM CDT
* AT 1257 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM NEAR CAIRO TO NEAR HALLSVILLE TO NEAR CALIFORNIA...
MOVING EAST AT 70 MPH.
HAZARD...70 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT CONSIDERABLE TREE DAMAGE. DAMAGE IS LIKELY TO
MOBILE HOMES...ROOFS...AND OUTBUILDINGS.
* LOCATIONS IMPACTED INCLUDE...
MOBERLY...BOONVILLE...FAYETTE...SALISBURY...HUNTSVILLE...
NEW FRANKLIN...HIGBEE...BUNCETON...CLARK...CAIRO...ARMSTRONG...
ROCHEPORT...PRAIRIE HOME...RENICK...CLIFTON HILL...
FRANKLIN AND WOOLDRIDGE.
THIS INCLUDES INTERSTATE 70 IN MISSOURI BETWEEN MILE MARKERS 97 AND
114.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3925 9232 3925 9243 3902 9256 3898 9257
3891 9250 3868 9262 3869 9297 3911 9279
3948 9283 3953 9230
TIME...MOT...LOC 1757Z 274DEG 59KT 3952 9240 3911 9232 3869 9259
HAIL...<.75IN
WIND...70MPH
$$
WELSH2 follow-up statements
367
WWUS53 KEAX 131822
SVSEAX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
122 PM CDT WED JUL 13 2016
MOC053-131831-
/O.CAN.KEAX.SV.W.0174.000000T0000Z-160713T1830Z/
COOPER MO-
122 PM CDT WED JUL 13 2016
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN COOPER COUNTY IS
CANCELLED...
THE STORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE WARNED
AREA. THEREFORE THE WARNING HAS BEEN CANCELLED.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 PM CDT FOR
NORTH CENTRAL AND CENTRAL MISSOURI.
LAT...LON 3925 9232 3925 9243 3918 9247 3921 9269
3950 9264 3953 9230
TIME...MOT...LOC 1821Z 274DEG 59KT 3949 9193 3908 9185 3866 9212
$$
MOC089-175-131830-
/O.CON.KEAX.SV.W.0174.000000T0000Z-160713T1830Z/
RANDOLPH MO-HOWARD MO-
122 PM CDT WED JUL 13 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 130 PM CDT
FOR RANDOLPH AND NORTHEASTERN HOWARD COUNTIES...
AT 121 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM NEAR PARIS TO NEAR AUXVASSE TO LAKE MYKEE TOWN...
MOVING EAST AT 70 MPH.
HAZARD...70 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT CONSIDERABLE TREE DAMAGE. DAMAGE IS LIKELY TO MOBILE
HOMES...ROOFS...AND OUTBUILDINGS.
LOCATIONS IMPACTED INCLUDE...
MOBERLY...HUNTSVILLE...HIGBEE...CLARK...CAIRO AND RENICK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3925 9232 3925 9243 3918 9247 3921 9269
3950 9264 3953 9230
TIME...MOT...LOC 1821Z 274DEG 59KT 3949 9193 3908 9185 3866 9212
HAIL...<.75IN
WIND...70MPH
$$
WELSH245
WWUS53 KEAX 131824
SVSEAX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
124 PM CDT WED JUL 13 2016
MOC089-175-131834-
/O.EXP.KEAX.SV.W.0174.000000T0000Z-160713T1830Z/
RANDOLPH MO-HOWARD MO-
124 PM CDT WED JUL 13 2016
...THE SEVERE THUNDERSTORM WARNING FOR RANDOLPH AND NORTHEASTERN
HOWARD COUNTIES WILL EXPIRE AT 130 PM CDT...
THE STORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE AREA.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 PM CDT FOR
NORTH CENTRAL AND CENTRAL MISSOURI.
LAT...LON 3925 9232 3925 9243 3918 9247 3921 9269
3950 9264 3953 9230
TIME...MOT...LOC 1821Z 274DEG 59KT 3949 9193 3908 9185 3866 9212
$$
WELSHWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 13, 8:27 AM CDT, 4 hours 31 minutes earlier.
Area forecast discussion, Jul 13, 8:27 AM CDT, 4 hours 31 minutes before
Area Forecast Discussion National Weather Service Kansas City/Pleasant Hill MO 827 AM CDT WED JUL 13 2016 .Update... Issued at 820 AM CDT WED JUL 13 2016 A severe thunderstorm watch has been issued for the Kansas City metro and much of the remaining western counties. A thunderstorm complex currently over north central Kansas is approaching eastern Kansas and will likely head due east into the late morning hours. Initial thinking was that this activity would weaken but a supportive environment will help to maintain this activity as it approaches the CWA. Main threat with this activity will be damaging winds with large hail possible. This should move relatively quickly and exit the CWA in the early afternoon. Will then need to assess how the environment is able to recover for convection along the cold front this evening. && .Discussion... Issued at 351 AM CDT WED JUL 13 2016 Nothing short of a challenging forecast going forward today as multiple rounds of convection appear possible today considering early morning radar trends. Out of the gate...non-severe storms ongoing across west-central Missouri this morning as a low-level jet of roughly 40 kts and a weak approaching shortwave combined for modest ascent over our region. Meanwhile upstream...regional radars showing a maturing cluster of storms across northwestern Kansas and southwest Nebraska as a more potent mid-level impulse tracks east in zonal flow aloft from the central High Plains. Latest HRRR shows this initial activity currently over our area dissipating towards sunrise but maintains the secondary cluster to our west and tracks it east into our area between 12 and 15z. The WRF and NMM NAM solutions weaken it as it track east...so we'll definitely have to monitor trends over the next few hours and make adjustments as needed. Last look before issuance suggests main convective elements to our west are beginning a southward dive which may mean bulk of activity misses us. Not an easy one today folks! Otherwise...models continue to suggest a pretty active afternoon and overnight period shaping up for our area as strong daytime heating (highs in the upper 80s to low 90s) combines with cool temps aloft to result in strong instability by afternoon. Fcst models suggest that capping will remain across our region this morning but should show signs of weakening later today as aforementioned High Plains shortwave/MCV begins passing over the area. Under this scenario...its conceivable to believe that initial activity this morning will be followed by a few hours of dry weather before convection develops over SE Nebraska and SW Iowa along an approaching cold front and gradually descends south upon our area by late afternoon and evening. As this activity begins to develop...concerns for severe weather will increase as strong instability combines with strengthening wind fields aloft as a mid- level speed max begin to settle south over the lwr Missouri Vly. With 0-6 km bulk shear magnitudes in the 50 kt range...along with steep low and mid-level lapse rates...large hail and damaging wind gusts will certainly be a possibility. Radar to remain active heading into the evening and overnight hrs with concerns transitioning from severe to hydro as models are in excellent agreement that a low-level jet of 45 kts will impinge directly on our area. This feature may interact with any lingering outflow boundaries from late afternoon/evening activity to result in continued chances for rainfall (some of which may be heavy) south of the the Missouri Rvr through the overnight hrs. Was considering a possible flash flood watch for areas south of the river but have elected to hold off for now until afternoon convection trends are better known. Moving into Thursday...main cold front to our north should begin to settle south over our region as high pressure builds into the Northern Plains and upper Miss Vly. This should result in rain chances gradually sinking south but southern portions of our area will not be out of the woods as afternoon storms will remain possible. Even cooler weather expected both Friday and Saturday as cool air continues to settle south over our region as high pressure builds east into the western Great Lakes. Front lifts back north as a warm front Saturday night which should allow for a return of near normal temps Sunday afternoon. Heading into next week...models showing a strong signal of very warm temperatures as 500 mb heights continue to build over the Nation's midsection. Quick look at 850 temps from the GEFS suggest values of 2-3 standard deviations above normal extending as far north as the Canadian border with slightly values of 1-2 standard deviations above normal locked over our area. This should result in the return of mid to upper 90 degree temps by Tuesday. && .Aviation...(For the 12Z TAFS through 12Z Thursday Morning) Issued at 650 AM CDT WED JUL 13 2016 Main concerns remain convection upstream across central Kansas this morning...and that this activity will do as it continues progress east with time. Prevailing thought right now is that activity will start to slide southeast with time as mean flow across eastern Kansas is from the northwest. Considering this...have elected to offer a VCTS mention at both MCI and MKC this morning...while offering a short tempo TSRA mention at IXD. This is a low confidence forecast and dayshift will need to amend/update as necessary. Otherwise...expect several hours of dry weather after this initial activity passes. Following this...another round of shwrs/storms is expected later this afternoon and evening. For now...have attempted to time this activity as best as possible however modifications will be required once this morning's convective trends are established. In any event...expect temporary restrictions overnight down to the IFR category as this activity develops and moves through the region. && .EAX Watches/Warnings/Advisories... KS...None. MO...None. && Update...Welsh Discussion...32 Aviation...32
Hazardous weather outlook, Jul 13, 4:00 AM CDT, 8 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 400 AM CDT WED JUL 13 2016 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-140900- ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS- ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER- HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON- CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON- RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS- COOPER-BATES-HENRY- 400 AM CDT WED JUL 13 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS. .DAY ONE...TODAY AND TONIGHT STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED ACROSS THE LOWER MISSOURI VALLEY WEDNESDAY AFTERNOON AND EVENING. STRONG WINDS AND LARGE HAIL WILL BE POSSIBLE WITH THE STRONGEST ACTIVITY. IN ADDITION...HEAVY RAINFALL WILL ALSO BE POSSIBLE TONIGHT ACROSS PORTIONS OF WEST-CENTRAL MISSOURI AND EASTERN KANSAS. THIS COULD LEAD TO RENEWED FLASH FLOODING AND RIVER FLOODING FOR SOME AREAS. MORE DETAILED INFORMATION CAN BE ACCESSED AT... HTTP://WWW.WEATHER.GOV/EAX/HWO .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THUNDERSTORMS WILL REMAIN POSSIBLE THROUGH THE UPCOMING WEEKEND. WIDESPREAD SEVERE WEATHER IS NOT EXPECTED AT THIS TIME. MORE DETAILED INFORMATION CAN BE ACCESSED AT... HTTP://WWW.WEATHER.GOV/EAX/HWO
In the hours before
Local storm report, Jul 13, 11:27 AM CDT, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1127 AM CDT WED JUL 13 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1110 AM TSTM WND DMG SIBLEY 39.18N 94.20W
07/13/2016 JACKSON MO LAW ENFORCEMENT
LARGE TREE DOWN ON CAR IN SIBLEY. 4916 N BOGART.
&&
KBRONISLocal storm report, Jul 13, 11:45 AM CDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1145 AM CDT WED JUL 13 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1142 AM TSTM WND DMG LEXINGTON 39.18N 93.87W
07/13/2016 LAFAYETTE MO LAW ENFORCEMENT
TREES DOWN IN ROADWAY ACROSS LEXINGTON.
&&
KBRONISLocal storm report, Jul 13, 12:04 PM CDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1204 PM CDT WED JUL 13 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1123 AM TSTM WND DMG 2 N OAK GROVE 39.03N 94.13W
07/13/2016 JACKSON MO EMERGENCY MNGR
LARGE TREE DOWN
&&Local storm report, Jul 13, 12:05 PM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1205 PM CDT WED JUL 13 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1123 AM TSTM WND DMG NAPOLEON 39.13N 94.07W
07/13/2016 LAFAYETTE MO PUBLIC
LARGE BRANCHES DOWN
&&Local storm report, Jul 13, 12:36 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1236 PM CDT WED JUL 13 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1210 PM TSTM WND DMG CARROLLTON 39.36N 93.50W
07/13/2016 CARROLL MO LAW ENFORCEMENT
SEVERAL LARGE TREES DOWN IN CITY.
&&
KBRONISLocal storm report, Jul 13, 12:37 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1237 PM CDT WED JUL 13 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1215 PM FLASH FLOOD CARROLLTON 39.36N 93.50W
07/13/2016 CARROLL MO LAW ENFORCEMENT
UU HWY CLOSED, FLOODING ACROSS CITY, NUMEROUS STREETS.
&&
KBRONISThe office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 13, 2:24 AM CDT | Special Weather Statement | EAX | Randolph | 51 min |
| Jul 13, 2:44 AM CDT | Special Weather Statement | EAX | Chariton | 46 min |
| Jul 13, 3:23 AM CDT | Special Weather Statement | EAX | Bates | 52 min |
| Jul 13, 8:51 AM CDT | River Flood Warning | EAX | Cooper, Saline | 3 days |
| Jul 13, 9:39 AM CDT | Severe Thunderstorm Warning | EAX | Holt | 36 min |
| Jul 13, 10:02 AM CDT | Severe Thunderstorm Warning | EAX | Buchanan, Platte | 28 min |
| Jul 13, 10:25 AM CDT | Severe Thunderstorm Warning | EAX | Buchanan, Platte | 35 min |
| Jul 13, 10:41 AM CDT | Severe Thunderstorm Warning | EAX | Buchanan, Cass, Clay, Clinton, DeKalb, Jackson and 1 more | 34 min |
| Jul 13, 11:05 AM CDT | Severe Thunderstorm Warning | EAX | Cass, Clay, Jackson, Johnson, Lafayette, Ray | 25 min |
| Jul 13, 11:27 AM CDT | Severe Thunderstorm Warning | EAX | Carroll, Cass, Jackson, Johnson, Lafayette, Pettis and 2 more | 48 min |
| Jul 13, 11:58 AM CDT | Severe Thunderstorm Warning | EAX | Carroll, Chariton, Cooper, Howard, Johnson, Lafayette and 3 more | 62 min |
| Jul 13, 12:10 PM CDT | Flash Flood Warning | EAX | Carroll, Lafayette, Saline | 6 hr |
| Jul 13, 12:33 PM CDT | Flash Flood Warning | EAX | Chariton, Howard, Randolph | 6 hr |
| Jul 13, 12:50 PM CDT | Areal Flood Advisory | EAX | Cooper, Pettis | 6 hr |
| Jul 13, 2:27 PM CDT | River Flood Warning | EAX | Carroll | 45 hr |
| Jul 13, 3:13 PM CDT | River Flood Warning | EAX | Cooper | 54 hr |
| Jul 13, 3:23 PM CDT | River Flood Warning | EAX | Howard | 41 hr |
| Jul 13, 6:37 PM CDT | Areal Flood Warning | EAX | Chariton, Howard, Randolph | 6 hr |
Nearby
Severe Thunderstorm Warnings in Missouri, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.